Increased use of maintenance electroconvulsive therapy has made it more likely that patients will be treated concurrently with antidepressant medication. Interactions of the recently introduced novel antidepressants and ECT are reviewed. Unnecessary complications have been reported to arise during ECT in association with alprazolam, trazodone, and possibly buspirone. Bupropion and amoxapine are associated with the provocation of seizures and should be avoided in ECT. Despite initial reports, there does not appear to be a significant risk of prolonged seizure duration with the use of the serotoninergic uptake inhibitor, fluoxetine. However, there may be a significant drug interaction with ECT anesthetic agents. Newer serotoninergic uptake inhibitors, sertraline and paroxetine, do not promise to be any safer in ECT. The use of alprazolam as an antidepressant during ECT may cause a decrease in the effectiveness of ECT while increasing the degree of cognitive dysfunction. In evaluating the use of these newer antidepressants during ECT, there is no indication of enhanced benefit and many indications of adverse complications.